Health  Vol.2 No.7 , July 2010
Granulomatous interstitial lung disease in a long-term drug abuser
ABSTRACT
It is the habit of some drug consumers to dissolve the powder of crushed pills, intended for oral use, in water and inject this solution intravenously. Insoluble particles than obstruct pulmonary vessels causing microscopic pulmonary emboli. These foreign bodies migrate and penetrate into the perivascular space and interstitium, resulting in chronic inflammation and foreign body giant cell reaction. As a result of this a granulomatous interstitial fibrosis can develop, which has also been described as pulmonary talcosis. We are reporting the case of a 22 year old male with a history of long-term intravenous drug abuse. He presented to our hospital complaining of dyspnoea, cough and generalized weakness. We describe an extensive diagnostic process concluded by an open lung biopsy establishing a definitive diagnosis of this rare granulomatous lung disease. This case underlines the importance of a thorough diagnostic work up and the pathogenic potential of foreign material reaching the lung via blood circulation in amongst the differential diagnoses of interstitial lung diseases, especially occurring in this group of patients.

Cite this paper
nullLaudenbach, K. , Koch, J. and Seese, B. (2010) Granulomatous interstitial lung disease in a long-term drug abuser. Health, 2, 672-675. doi: 10.4236/health.2010.27101.
References
[1]   Kringsholm, B. and Christoffersen, P. (1987) The nature and the occurrence of birefringent material indifferent organs in fatal drug addiction. Forensic Science Inter- national, 34(1-2), 39-45.

[2]   Fraser, R.G., Pare, J.A.P., Pare, P.D., Fraser, R.S. and Genereux, G.P. (1990) Embolic and thrombotic diseases of the lungs in Diagnosis of diseases of the chest. 3rd Edition, Saunders Company, Philadelphia, 1794-1803.

[3]   Pare, J.P., Cote, G. and Fraser, R.S. (1989) Long-term follow up of drug abusers with intravenous talcosis. American Review of Respiratory Disease, 139(1), 233-241.

[4]   Smith, R.H., Graf, M.S. and Silvermann, J.F. (1978). Successful management of drug-induced talc granulomatosis with corticosteroids. Chest, 73(4), 552-554.

[5]   Conen, D., Schilter, D., Bubendorf, L., Brutsche, M.H. and Leuppi, J.D. (2003) Interstitial lung disease in an intravenous drug user. Respiration, 70(1), 101-103.

[6]   Douglas, F.G., Kafilmout, K.J. and Patt, N.L. (1971) Foreign particle embolism in drug addicts: Respiratory pathophyiology. Annals of Internal Medicine, 75(6), 865-880.

[7]   Ward, S., Heynemann, L.E., Reittner, P., Kazerooni, E.A., Godwin, J.D. and Müller, N.L. (2000) Talcosis associated with iv abuse of oral medications: CT findings. American Journal of Roentgenology, 174(3), 789- 793.

[8]   O’Donnell, A.E. and Pappas, L.S. (1988) Pulmonary complications of intravenous drug abuse. Experience at an innercity hospital. Chest, 94(2), 251-253.

[9]   Cook, R.C., Fradet, G., English, J.C., et al. (1998) Recurrence of intravenous talc granulomatosis following single lung transplantation. Canadian Respiratory Journal, 5(6), 511-514.

 
 
Top